The side effects your feeling are due to your body adjusting to the medication. Prozac is a re-uptake inhibitor, it stops the serotonin from being recycled back into your nerve cell. Therefore, the serotonin stays outside the cell and hangs out, in hopes of creating stronger cell communication. Eventually, a great amount of serotonin builds up around the nerve cells, signaling the cell to stop producing serotonin. When the cells stop making serotonin, your nerve cell communication becomes even weaker and creates more depression and anxiety than before you took the medicine. This is believed and documented to be the cause of the side effects during the first few weeks of therapy.
Because the nerve cells are sensitize to great amounts of serotonin, they start to loss their signaling proteins, thus, becoming less sensitive and begin to create serotonin again. This is when the therapeutic effects manifest and the side effects disappear.
In a nutshell, it's normal and happens with many anti-depressants. I hope this helps.
I also had more anxiety after taking Prozac for 2-3 weeks. My depression wasn't gone either. Just a little better.
At my 4 week check up my psychiatrist increased the dose to 40mg a day. It's been almost 1 week on 40mg a day. I'm able to sleep a little better. I'm also able to calm down easier. I still have anxiety. I feel like it's getting much better though.
My appetite is very strange. I just make sure to eat scheduled meals for now. Hopefully that will get better.
I hope that helps you.
Talk about rubbing salt into an open wound! It's amazing how these meds work! They can actually make you feel worse before feeling better?! Usually by the time somone needs meds (at least in my case) they have "held out" as long as they can.... and then they take the meds and BAM! they get knocked back a step!
Well, my morning anxiety has decresed a little so I'm hoping I will start to feel the therapeutic effects soon.
hi, i was wondering how you are doing? if you are still on prozac.. has the anxiety gotten better?
i was prescribed 20mg and stopped taking it after a week because of the side effect and panic attacks that i never have gotten before.
did a higher dose help?>
hope all is well
I've been on prozac for around 3 weeks now. I started taking it strictly for anxiety and was experiencing pretty much no depressing except for the little bit that would come with my anxiety. Over the past three weeks I've slowly deteriorated into a complete wreck. I have become severely depressed for what seems like no reason whatsoever. I can't stop thinking negative thoughts all the time and just feel absolutely horrible and hopelessly sad constantly. I'll have little moments where I'll feel better for about an hour or two a day, but that's it. On top of this my anxiety has increased tenfold. I'm unable to be in public for more than an hour before I start having panic attacks and feeling like I hate every other person. I haven't felt like this in 10 years since I was on antidepressants when I was younger. I don't know what to do because I see so many people saying to wait for the medication to start working. My anxiety would affect my life a decent amount, but nowhere near what I am experiencing now. I am totally isolating myself and can't even stand being around my family. I'm not sure if I can wait another week for it to get better.
Thank you SO much for explaning it this way... even as a nurse I have a hard time excepting I feel like crap and Im only on week two. My anxiety has increased 10 fold as well. The only difference is I just switched from Celexa to Prozac and had been on Celexa for years.
Thank you SO much for explaining that. I have been trying to figure it out as my wife has been suffering from terrible anxiety, and it got worse as the dosage was raised. At least now I can tell her that she won't be like this forever. She was so relieved. I owe you a big huge hug for providing this information.
Thank You again!!!!